Michigan, 2021Winter Weather in Michigan, March 27 to 28, 2021
March 27 to 28, 2021 · NWS MQT · 5 events in 5 counties and zones
A low pressure trough moving through the area produced moderate snow over portions of west and central Upper Michigan from the evening of the 27th into the morning of the 28th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough moving through the area produced moderate snow over portions of west and central Upper Michigan from the evening of the 27th into the morning of the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 27, 2:31 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Mar 27, 2:31 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
431 PM EDT Sat Mar 27 2021
.SHORT TERM...(This evening through Sunday)
Issued at 428 PM EDT SAT MAR 27 2021
WV imagery and RAP analysis indicated a mid/upper level trough from
Manitoba through the Northern Plains resulting in sw flow through
the western Great Lakes. A shortwave trough was moving through
southeast SD. At the surface, an inverted trough extended to the
west end of Lake Superior from low pressure over eastern IA. An area
of rain over northern WI was supported by WAA and isentropic ascent
ahead of the low while another area of snow/rain from northeast MN
through nw WI into southern MN was associated with 850-700 mb
deformation/fgen ahead of the mid level trough. Temps ranged from
the mid 40 west to the mid 30s central where lower clouds supported
by moist southerly flow have been more persistent.
Models suggest that the bulk of the northern WI rain will move off
to the east northeast. However, the fgen band and area of pcpn to
the west will slide through Upper Michigan tonight. Leftover warm
air will cool quickly with the onset of the pcpn with a changeover
to snow during the evening. Models consensus of overall pcpn
amounts in the 0.25-0.50 inch range seemed reasonable. 850 mb
temps to around -7C during the period of strongest lift will be
marginal for lake enhancement but with increasing upslope
northerly flow developing snowfall amount in some higher terrain
locations to around 4 inches may be possible. Since there is some
uncertainty with how quickly the change to snow will occur and how
efficiently snow will accumulate will temps are in the low to mid
30s, an SPS was issued highlighting potential for mainly 1 to 3
inch amounts over most of the north.
Strong drying will spead quickly across the area from west to east
Sunday bringing an end to the snow early over the west and by late
morning or early afternoon from the central into the east. Forecast
momentum transer with the CAA suggest that nnw winds will gust into
the 30-35 mph range central with some higher gusts to 40 mph also
possible, especially near Lake Superior. Highs temps will also only
in the low 30s north and upper 30s south.
.LONG TERM...(Sunday night through Saturday)
Issued at 339 PM EDT SAT MAR 27 2021
The area will be under a progressive pattern with up and down
temperatures though mid week. Ridging on Monday giving way to a cold
front and trough before we start to transition to a blocking pattern
with weak ridging developing over the central U.S. Get out and enjoy
the unseasonably warm temperatures on Monday as Tuesday and Wednesday
look much colder. Once we get past the mid-week cool down we'll
start a warming trend into next weekend.
As our Sunday system departs to the east another trough will begin
to deepen along the lee side of the Rockies in northern Alberta and
eject into the Canadian prairies. While this low is expected to track
well to the north of the area strong southerly flow will develop on
Monday ahead of the approaching surface trough and cold front. This
will lead to an unseasonable warm day with high temperatures 20
degrees above average in the west, not quite as warm out east with
southerly flow cooling as it travels up the length of Lake Michigan.
A strong southerly 50-60kt low level jet will develop Monday into
Monday night. The strongest winds will be out east and the NBM seems
to be doing a good job picking up on these, a few knots stronger
than the raw model blends. Went with a blend of the NBM and NBM 90th
percentile for winds. Wind gusts should get to around 30 knots by
Monday evening and possibly higher. The cold front will move though
Tuesday cooling the low and mid levels with good mixing behind the
front. This could lead to a windy day, particularly in the west,
with the potential for 40+ knot gusts. Didn't go that high with the
forecast yet but something that should be watched.
As far as precipitation it looks like light precipitation should
accompany the front as it passes though the area on Tuesday,
starting as rain and mixing with or briefly changing to snow before
ending as the band traverses the area. Most of the precipitation
should exit the area by Tuesday night. Strong CAA will result in
850mb temps falling down to near -20C by Wednesday afternoon,
however, drier air looks like it will inhibit LES with inverted-v
type soundings.
Temps will warm back into the 30s for Thursday, however westerly
winds continuing to bring dry air into the area could bring humidity
down to around 20% in the west in the afternoon.
Looking further out into late next week we could be headed into a
warm stretch up here in the U.P. NCEP Ensemble clusters all
represent a blocking pattern strengthening over the Atlantic with
strong positive height anomalies over the mid-Atlantic, extending
north into Greenland. A bit of a slower response with ridging over
the central U.S but positive height anomalies begin to build over
several days starting late in the week. Looking at the dprog/dt the
CMC members were clustered in more of a zonal pattern a few days
ago but have trended towards the blocking solution suggested by the
EC and GEFS on the most recent run.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 143 PM EDT SAT MAR 27 2021
Moist southerly flow will likely maintain IFR cigs at KSAW this
afternoon even as vsby improves to VFR. The approach of a
trough/front will bring MVFR cigs back to KIWD and KCMX toward this
evening. Rain at the onset at KIWD/KCMX toward this evening and by
late evening at KSAW will change to snow from west to east during
the evening. All terminals should also drop to to IFR/LIFR as
well. Late tonight, conditions will improve at KIWD and KCMX and
at KSAW Sun morning.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 428 PM EDT SAT MAR 27 2021
Stronger winds arrive late tonight into Sunday over central and
eastern Lake Superior when gale force gusts to 35-40 knots are
expected with colder air moving in. The active weather period will
continue from Monday into Wednesday night as wind gusts of around 30
knots persist through that timeframe over the lake. There could be a
few gale force gusts to 35 knots over north central Lake Superior on
Tue
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning from 9 AM to 8 PM EDT Sunday for LSZ251-267.
Gale Warning from 5 AM to 6 PM EDT Sunday for LSZ266.
Gale Warning from 4 AM to 2 PM EDT Sunday for LSZ264-265.
Gale Warning from 5 AM to 5 PM EDT Sunday for LSZ249-250.
Gale Warning from 5 AM to 2 PM EDT Sunday for LSZ248.
Gale Warning from 5 AM to 1 PM EDT Sunday for LSZ243>245.
Lake Michigan...
None.
&&
SHORT TERM...JLB
LONG TERM...NL
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Mar 27, 1:55 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
355 PM EDT Sat Mar 27 2021
MIZ001>007-009>014-084-085-282000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
355 PM EDT Sat Mar 27 2021 /255 PM CDT Sat Mar 27 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Rain will transition to snow tonight with 1 to 3 inches of wet
accumulation over the north and west, with possible higher amounts
in the higher elevations. Over the south around an inch of wet
snow accumulation is possible. Roads may become snow and slush
covered resulting in hazardous driving conditions.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow will taper off from west to east during the early to mid
morning Sunday. Some roads could be snow covered or slushy in the
morning.
Strong, northerly winds will build waves on Lake Superior between
10 to 14 feet east of Marquette on Sunday. This may lead to minor
beach erosion and lakeshore flooding.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-282000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
355 PM EDT Sat Mar 27 2021 /255 PM CDT Sat Mar 27 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Northwest gales between 35 to 40 knots are expected late tonight
through Sunday evening across eastern Lake Superior. See the
latest Marine Weather Message and Open Lake Forecast for details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Northwest gales between 35 to 40 knots are expected Sunday
across eastern Lake Superior. See the latest Marine Weather
Message and Open Lake Forecast for details.
Westerly gales to 35 knots are possible Tuesday across western and
central Lake Superior.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-282000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
355 PM EDT Sat Mar 27 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
A few northwest gales to 35 knots are expected late tonight
through Sunday. See the latest Marine Weather Message and
Nearshore Marine Forecast for details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few northwest gales to 35 knots are expected through Sunday.
See the latest Marine Weather Message and Nearshore Marine
Forecast for details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
NJL
In the hours before
Special weather statement, Mar 27, 1:32 PM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Marquette MI
332 PM EDT Sat Mar 27 2021
MIZ001>003-009-084-280315-
Keweenaw-Ontonagon-Northern Houghton-Gogebic-Southern Houghton-
Including the cities of Copper Harbor, Ontonagon, Houghton,
Hancock, Ironwood, Kenton, and Sidnaw
332 PM EDT Sat Mar 27 2021 /232 PM CDT Sat Mar 27 2021/
...ACCUMULATING SNOW TONIGHT...
Rain will move in this evening and change to snow. Look for snow
accumulations of 1 to 3 inches tonight with the greater amounts
over the higher terrain. Roads may become snow and slush covered
resulting in hazardous driving conditions.
MIZ004>007-085-280315-
Baraga-Marquette-Alger-Luce-Northern Schoolcraft-
Including the cities of L'Anse, Gwinn, Marquette, Grand Marais,
Munising, Newberry, and Seney
332 PM EDT Sat Mar 27 2021
...ACCUMULATING SNOW TONIGHT INTO SUNDAY MORNING...
Rain will move in and change to snow by late this evening. Look
for snow accumulations of 1 to 3 inches through Sunday morning
with local amounts to 4 inches possible over the higher terrain in
north central Upper Michigan. Roads may become snow and slush
covered resulting in hazardous driving conditions.
JLB
Winter Weather, Gogebic
- When
- March 27, 5:30 PM CST to March 28, 4:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The observer in Ironwood measured four inches of snow in less than 12 hours.
Winter Weather, Marquette
- When
- March 27, 7:00 PM EST to March 28, 11:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Spotter snowfall reports over mainly the west half of Marquette County ranged from 3 to 6 inches over roughly a 12-hour period.
Winter Weather, Baraga
- When
- March 27, 7:00 PM EST to March 28, 5:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Observer snowfall reports over Baraga County ranged from 3 to 6 inches over roughly a 10-hour period with the highest amount at Herman.
Winter Weather, Delta
- When
- March 27, 7:00 PM EST to March 28, 9:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The observer at Garden Corners measured nearly 5 inches of snow over roughly a 14-hour period.
Winter Weather, Alger
- When
- March 27, 11:00 PM EST to March 28, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer 11 miles south of Grand Marais measured four inches of snow in eight hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, March 27 to 28, 20217 deaths · $24 million · 2.25 in hail · 51 events
- Tornadoes and Hail in Texas, March 27, 20211 death · 4 injured · $1.8 million · EF2 · 8 events
- Flash Flooding and Flooding in Tennessee, March 27 to 28, 20211 death · $3.5 million · 1.5 in hail · 57 events
- Rip Currents in Florida, March 27 to 28, 20212 deaths · 2 events
- Hail and Damaging Winds in Indiana, March 27, 20211 death · $330,000 · 1 in hail · 13 events
- Tornadoes and Hail in Mississippi, March 27 to 28, 2021$434,000 · EF2 · 8 events
- Tornadoes and Flash Flooding in Tennessee, March 27 to 28, 2021$352,000 · EF1 · 41 events
- Tornado and Hail in Mississippi, March 27 to 28, 2021$325,000 · EF1 · 17 events
- Hail and Damaging Winds in Virginia, March 27, 2021$1.0 million · 2 in hail · 15 events
- Tornadoes and Hail in Arkansas, March 27, 2021$160,000 · EF1 · 10 events
- Tornadoes and Hail in Louisiana, March 27, 2021$110,000 · EF1 · 9 events
- Hail and Damaging Winds in North Carolina, March 27, 2021$53,000 · 1.75 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950658, 950655, 950656, 950657, 950659.